Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 7:44 AM CDT for 4 counties in Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 7:44 AM CDT (12:44 UTC)
- Expired
- May 19, 2018, 8:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS53 KICT 191244
SVRICT
KSC015-035-049-073-191345-
/O.NEW.KICT.SV.W.0083.180519T1244Z-180519T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
744 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Elk County in southeastern Kansas...
Northeastern Cowley County in south central Kansas...
Southeastern Butler County in south central Kansas...
Southern Greenwood County in southeastern Kansas...
* Until 845 AM CDT
* At 744 AM CDT, a severe thunderstorm was located near Atlanta, or
17 miles south of Leon, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eureka, Howard, Severy, Atlanta, Fall River, Latham, Cambridge,
Climax, Eureka Airport, Fall River State Park, Beaumont, Fall River
Lake and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3730 9667 3752 9686 3788 9627 3760 9596
TIME...MOT...LOC 1244Z 239DEG 43KT 3745 9666
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN2 follow-up statements
733
WWUS53 KICT 191319
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
819 AM CDT SAT MAY 19 2018
KSC015-035-191329-
/O.CAN.KICT.SV.W.0083.000000T0000Z-180519T1345Z/
Cowley KS-Butler KS-
819 AM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY AND
SOUTHEASTERN BUTLER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3738 9653 3768 9653 3788 9627 3760 9596
3737 9652
TIME...MOT...LOC 1319Z 239DEG 43KT 3767 9621
$$
KSC049-073-191345-
/O.CON.KICT.SV.W.0083.000000T0000Z-180519T1345Z/
Elk KS-Greenwood KS-
819 AM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHERN ELK AND SOUTHERN GREENWOOD COUNTIES...
At 819 AM CDT, a severe thunderstorm was located near Severy, or 11
miles southeast of Eureka, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eureka, Howard, Severy, Fall River, Climax, Fall River Lake, Eureka
Airport, Piedmont, Fall River State Park and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3738 9653 3768 9653 3788 9627 3760 9596
3737 9652
TIME...MOT...LOC 1319Z 239DEG 43KT 3767 9621
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN177
WWUS53 KICT 191342
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
842 AM CDT SAT MAY 19 2018
KSC049-073-191352-
/O.EXP.KICT.SV.W.0083.000000T0000Z-180519T1345Z/
Elk KS-Greenwood KS-
842 AM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK AND SOUTHERN
GREENWOOD COUNTIES WILL EXPIRE AT 845 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3738 9653 3768 9653 3788 9627 3760 9596
3737 9652
TIME...MOT...LOC 1342Z 239DEG 43KT 3766 9623
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:23 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 19, 3:23 AM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 323 AM CDT Sat May 19 2018 .SHORT TERM...(Today through Monday night) Issued at 313 AM CDT Sat May 19 2018 A mid/upper trough over the Central Great Basin area is progged to shear eastward while another shortwave trough over the Ohio Valley area lifts north and east allowing the mid/upper ridge axis to shift east of the area. At the surface, a cold front is progged to move south across the Central Plains states today. This front will provide a focus for deep moist convection during the late afternoon with higher probabilities during the evening hours. We may see an attempt along a dryline this afternoon along and east of the Turnpike, but confidence in this scenario remains fairly low. Ongoing convection during the predawn hours today will likely linger into the morning hours across portions of the area with continued low level moisture transport into a weakly capped airmass. As we move into the afternoon hours, the RAP and to a lessor degree the NAM and GFS indicate veered low level flow with marginal moisture progged in the boundary layer. Although the deep layer shear improves compared to the previous day, the wind profiles are progged to be more unidirectional with some indication of backing in the H7-H5 layer. This should support a more linear mode along the frontal boundary during the evening and overnight hours where large hail, damaging winds and heavy rain will be the primary threats. The better tornado threat appears to remain north and east of our forecast area where the low level flow will have a better chance of being backed on the eastern periphery of the sfc low, but it will be hard to rule out a brief tornado or two during the early stages of development or along the dryline if cells can remain more discrete. Storms may linger into the overnight hours as the effective front eventually is driven south and east of the area. Sun-Mon...Maintained low pops early Sunday, but the focus should be south and east of the area where better chances for showers and storms will remain. Temperatures are expected to be closer to climate normals with values ranging from the low 70s across central KS to near 80 in the southeast corner of the state. Shortwave ridging will emerge from the Rockies early in the week as we remain in a stable post-frontal regime. Rising temperatures are anticipated with above normal temperature quickly returning on Mon. .LONG TERM...(Tuesday through Friday) Issued at 313 AM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and storms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1209 AM CDT Sat May 19 2018 Combo of moisture transport and favorable upper support will keep precipitation going for several more hours. Still indications for MVFR ceilings in central KS tomorrow morning. Forecast in the afternoon and evening is extremely challenging. Some indication that precipitation could linger well into the day east of I-35, preventing/limiting convection with front. Or it may be capped. Some models develop extensive convection ahead of the front in the afternoon. Precipitation should develop along front eventually, but is unclear whether KGBD/KHUT or even KICT would get that convection. As a result, will include VCTS at KHUT/KICT but keep KSLN/KGBD out for now. MVFR are clouds anticipated in the wake of the the front. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 58 76 58 / 30 60 20 10 Hutchinson 85 55 74 54 / 20 60 10 10 Newton 88 56 74 55 / 30 60 20 10 ElDorado 88 58 76 57 / 30 60 20 10 Winfield-KWLD 90 58 77 59 / 20 60 20 10 Russell 75 51 70 51 / 20 20 10 10 Great Bend 78 52 71 52 / 20 20 10 10 Salina 82 56 71 53 / 40 50 20 10 McPherson 84 54 72 53 / 30 60 20 10 Coffeyville 90 64 81 61 / 30 60 10 10 Chanute 89 63 80 59 / 30 60 20 10 Iola 88 63 79 58 / 30 60 20 10 Parsons-KPPF 89 64 81 60 / 30 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous weather outlook, May 19, 4:13 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 413 AM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 413 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will impact much of the area early during the morning hours. A few strong storms with gusty winds and pea sized hail will be possible before the activity diminishes toward mid day. Severe storms may develop late this afternoon with better chances this evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds of 60 to 70 mph, golfball sized hail and even a tornado will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across much of south central Kansas and the Flint hills area. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 19, 5:30 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM HAIL LONGTON 37.38N 96.08W
05/19/2018 M1.00 INCH Elk KS TRAINED SPOTTER
&&
MWMSpecial weather statement, May 19, 5:34 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 AM CDT SAT MAY 19 2018
KSZ071-191100-
Woodson KS-
534 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Woodson County in southeastern Kansas...
* Until 600 AM CDT
* At 532 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Yates Center...moving northeast
at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Yates Center, Neosho Falls, Toronto Lake, Batesville, Rose, Piqua
and Cross Timbers State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3773 9553 3773 9595 3774 9596 3804 9574
3804 9552
TIME...MOT...LOC 1034Z 226DEG 35KT 3783 9574
KLEINSASSERSpecial weather statement, May 19, 6:04 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
604 AM CDT SAT MAY 19 2018
KSZ071-072-095-096-191130-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
604 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Wilson County in southeastern Kansas...
Southeastern Woodson County in southeastern Kansas...
Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 630 AM CDT
* At 600 AM CDT...National Weather Service meteorologists were
tracking a handful of strong thunderstorms across Wilson, Neosho
and Allen counties...moving northeast at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph are
possible.
* Locations impacted include...
Chanute, Iola, Neodesha, Fredonia, Humboldt, Erie, La Harpe, Gas,
Moran, Thayer, Altoona, Buffalo, Savonburg, Elsmore, Benedict,
Stark, Earlton, Mildred, Bassett and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3758 9509 3738 9565 3738 9569 3753 9591
3794 9550 3804 9542 3804 9508
TIME...MOT...LOC 1103Z 226DEG 35KT 3754 9567
KLEINSASSERSpecial weather statement, May 19, 6:25 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
625 AM CDT SAT MAY 19 2018
KSZ070-191200-
Greenwood KS-
625 AM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Greenwood County in southeastern Kansas...
* Until 700 AM CDT
* At 622 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 12 miles northeast of Latham, or 15
miles southwest of Eureka...moving northeast at 35 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Eureka, Hamilton, Climax, Virgil, Eureka City Lake, Eureka Airport,
Piedmont, Cross Timbers State Park and Fall River Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3781 9652 3810 9596 3774 9596 3761 9633
3761 9652
TIME...MOT...LOC 1124Z 237DEG 30KT 3766 9648
VAUGHANLocal storm report, May 19, 7:29 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 AM HAIL AUGUSTA 37.69N 96.98W
05/19/2018 M0.88 INCH Butler KS EMERGENCY MNGR
&&
ADKSpecial weather statement, May 19, 7:30 AM CDT, 14 minutes before
Special Weather Statement National Weather Service Wichita KS 730 AM CDT SAT MAY 19 2018 KSZ069-191300- Butler KS- 730 AM CDT SAT MAY 19 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 800 AM CDT * At 727 AM CDT...Butler County emergency management reported a strong thunderstorm over Augusta...moving northeast at 40 mph. Hail up to the size of nickels will be possible with this storm. * Locations impacted include... El Dorado, Augusta, Towanda, Cassoday, El Dorado Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3761 9695 3772 9708 3808 9668 3792 9653 TIME...MOT...LOC 1229Z 226DEG 37KT 3771 9694 VAUGHAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Rice | 87 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 18, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 35 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 30 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.